CSN Login
Members Online: 3

Steroid Side Effects

fishmanpa's picture
fishmanpa
Posts: 1131
Joined: Jan 2013

I wanted to share what happened this week concerning what has been determined as a side effect from steroids. 

I was given three drugs to help control nausea from the chemo. Ondansetron, Dexamethason and Prochlorper (breakthrough nausea).  Dexamethason and Prochlorper are steroids. I was also given Emend during infusion with another steroid. I came into last Monday in pretty bad shape. I was dehyrated and in a lot of pain. I didn't realize how bad off I was.

Every week, my chemo nurse asks me a bunch of questions in a conversational way. This week she started asking me questions and the next thing I know I have an ocology psychiatrist visiting. She determined rather quickly that I was reacting strongly to the steroids. The best way to describe the symptoms would be "roid rage". Lack of sleep, hallucinations, cursing up a storm (I don't have a potty mouth) and generally acting like an A-(*&!.  Other side effects were extreme irritability and violent thoughts (like wanting to ***** slap the cell phone out of the guy's hand that was texting and crossing the street without looking!)

My team was consulted and I was given Haldol. It's definitely helped. I was feeling calmer by the end of the week. I'm thankful my team is on the ball! 

"T"

longtermsurvivor's picture
longtermsurvivor
Posts: 1836
Joined: Mar 2010

that is exactly what happened.   There are varying degrees of this.  I get steroid euphoria.  Skiffin will tell you I typed away on this board all night long while on steroids. Was't sleepy, got by on 2 hours a night.  Talkative as hell, and hungry.  I got steroids in the hospital once, a large dose, and didn't sleep a wink all night, chatted away at the nurses, who were clueless as to what was going on.,  Finally about 4am it dawned on me, I had steroid euphoria.    I also get hungry.  I was on steroids for three months because of my excessive reaction to erbitux.

 

You had a much more serious form of this.  They will have to coach you on what, and how much steroids to take in the future. Here is a table characterizing steroid reactions:

Table 1: Clinical Classification of Psychological Response to Steroids
Grade Definition
1 Mild euphoria, lessened fatigue, improved sensation, increased sense of intellectual capacity.
2 Heightened euphoria. Patients are effusive, expansive, volatile, hypomanic, exhibit flight of ideas, impaired judgment, refractory insomnia.
3 Difference responses to reflecting the ego characteristics of the patient, such as anxiety, phobia, rumination, obsessional preoccupation, hypomania, or depression.
4 Grossly psychotic reaction with hallucinations, delusions, extreme variations in mood.
Data from Rome & Braceland16

 I was a two on this table.  You were a four.

Pat

longtermsurvivor's picture
longtermsurvivor
Posts: 1836
Joined: Mar 2010

Haldol is good for nausea, too.

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

So you go from thinking you are smart, to being a total A-Hole basically...., LOL.

The only thing that I got on the one dose I took, other than being up all night, sleeping all the next day...

It seemed to elevate my blood glucose levels...

JG

fishmanpa's picture
fishmanpa
Posts: 1131
Joined: Jan 2013

I was also very confused and couldn't focus. I went to the bank last Saturday to make a cash deposit and for the life of me I couldn't count! I knew what I was looking at and could sort the bills but I could get past $200 without losing count! I ended up just giving it to the teller to count! ~lol~  

The weirdest thing was hallucinating. I was awake yet I was hearing and seeing things that weren't happening. Marcia was in the room and all of a sudden I said out loud "Why the &^% are you yelling at me?"  She turned to me and asked me who I was talking to. I said "You didn't yell for me?".  She was like... no... I'm sitting right here...  ~whoa!~ 

"T"

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

Feel free to send me a wad of money you have no idea how much it's worth... I'll promptly count it for you and return it..., "The Second Tuesday of Next Week...

JG

KTeacher
Posts: 991
Joined: Jan 2011

My mom was put on steroids for another reason.  I was with her that weekend.  Coming off she was a witch!!!!  I was so afraid when I was put on them, no problem for me (Other than the fact that my husband poked tham out of the package from the wrong side!).  Glad the team is up on what can happen with the meds.

phrannie51's picture
phrannie51
Posts: 3849
Joined: Mar 2012

and now I'm glad I didn't.  When weird stuff was happening, did you think at all that it was because of the roids?  Just curious  because it seemed so real.  I don't know if I'd recognize the fact that it could be the drugs, and might just think I'm right...

p

rachel12yrsuv's picture
rachel12yrsuv
Posts: 432
Joined: Feb 2013

I,
I thought I responded to this, I know your off now, but I think its odd how people can take them for other reasons for so long and it goes undetected. I took the one that started with D and I remember now that I got a visit from one of those docs, and one thing I know he said, he asked if I was suicidal, I told him" are you kidding me, I have poison pumping into my veins to live, what's wrong with you?" Next I swear I heard perfect back then, I now wonder if he said this or if I halucinated, he asked" if I see little purple monsters?" So help me God, in my bed with an Iv I screamed," are you &^%! Crazy, get the @#$% out of my room" and he did. Then I remember crawling out of my skin, I would read for 1 min, knit for one min, tv for one min back and forth, couldn't stop moving. I called doc and said stop the roids, id rather vomit this is horrible. To this day I can not use any meds with steriods in it at all!

In a couple years you'll forget that, then another new survivor will tell their story and a moment in time you vaguely remember will come back and you'll know it was the roids! Lol

Rachel

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network